Dietary Supplements Unexpected Reactions. Consumers have long been warned that dietary supplements can cause various unexpected reactions. Now a nationwide study has found that, when side effects occur, they can be life-threatening.
In the most comprehensive look yet at the incidence of side effects from dietary supplements, scientists have found that a third of the reported adverse reactions were deemed “significant,” a category that included heart attacks, liver failure, bleeding, seizures and death.
The findings indicate that “a substantial potential for hazard exists for some users of dietary supplements,” said Dr. Mary E. Palmer, lead author of the study, which appeared in the health journal the Lancet.
In 1998, 11 U.S. poison control centers agreed to pool their data on calls about supplements. Of 784 people complaining of symptoms, researchers decided to review the 489 cases they were reasonably sure were related to supplements, said Dr. Patrick E. McKinney, a medical toxicologist at the New Mexico Poison and Drug Information Center in Albuquerque.
Although the majority of symptoms were mild, a substantial number of people experienced moderate to severe reactions, including chest pains, irregular heartbeats, tightness in the chest and throat, trouble breathing, seizures, coma, heart attacks and death. The supplements linked most often to problems were two stimulants, ma huang, whose active ingredient is ephedra, and guarana; two botanicals normally used for their calming effects, ginseng and St. John’s wort; and chromium, melatonin and zinc.
Smaller studies have linked supplements to serious health problems, but there has been no way of formally documenting and compiling reports of reactions. As a result, the U.S. Food and Drug Administration estimates that less than 1 percent of adverse reactions from supplement usage are officially reported.
This research is the largest study to monitor the safety of these products, which are largely unregulated, and determine the incidence of significant side effects.
“This study gives us a better snapshot of the magnitude of the problem,” said Richard J. Ko, a study co-author and research scientist with the California Department of Health Services in Sacramento.
A supplement industry spokesman said the study’s findings highlight the few negative incidents, rather than the millions of people who take supplements with seemingly no ill effects.
“The study results should focus on the remarkable infrequency of adverse reports for these commonly used products,” said Michael McGuffin, president of the American Herbal Products Association, an industry trade group in Silver Spring, Md.
Still, consumers need to be wary. “Dietary supplements are considered more innocuous than prescription drugs,” said Wendy Klein-Schwartz, a pharmacist with the Maryland Poison Center in Baltimore. “But people need to know that some of their ingredients can have serious adverse effects.”
Need Legal Help Regarding Dietary Supplements?
The personal injury attorneys at Parker Waichman LLP offer free, no-obligation case evaluations. For more information, fill out our online contact form or call 1-800-YOURLAWYER (1-800-968-7529).